Forum

Trigeminal Neuralgia

Hi everyone

Have been suffering from TN since last June (luckily got medication sorted after 3 weeks of not being able to eat or drink) but still get twinges even when on medication. My question is does this ever go away completely or does it get progressively worse and this something I have to learn to live with (or any other option?).

Many thanks in advance.

Peaks and troughs in my experience. Staying relaxed helps. No medication has helped me so I would be interested to know what is working for you.

Cheers

Moira

I can only speak for myself because like MS, TN is probably different for everybody.

I’ve had TN for more than 15 years. It was completely controlled by medication for a long time. For all I know it could have gone away but I wasn’t willing to stop the drugs to find out. Then it started to come back, twinges and then pain, perhaps not as bad as at first but bad enough. My GP increased my medication until I was taking a cocktail of gabapentin, tegretol and amytripteline. OK the pain had gone but I was a living zombie. One doc said I was taking enough to drop a horse LOL.

My neuro referred me to a surgeon and I had a procedure called thermocoagulation. They insert a needle into your cheek (yeuk) and zap the nerve. This procedure leaves numbness in your face and isn’t permanent so it’s not for everybody. My objective was to be able to reduce my medication which I did until I was just taking Tegretol. It’s been 18 months now and the pain is once more rearing it’s head. I have increased my Tegretol dosage but it’s likely that I will have to have the thermocoagulation done again.

Jane

Hi Moira

Many thanks for such a prompt reply. After trying many different drugs (under supervision of my consultant of course) have found that Oxcarbazepine offers some relief. I have to have Trileptal as the generic version contains E110 (or something similar) which I discovered (by taking the damned drugs) I am allergic to!

Hi Jane

Thanks for the info. I shall just keep my fingers crossed that medication will work for a while yet!

I suffered TN for some 9 months then the pain reduced. I stopped taking tegretol so I could find out if indeed it had gone. I still get the electric shocks but not as intense as previously and can now live with them. Also get lots of pins and needles just letting me know the nerve has been twanged as I call it.

In my case its intensity went but apparently each person is different. I now have pins and needles down the other side of my face - waiting to see what develops.

Hope yours goes very soon and or/meds to make sure you dont suffer the dreadful pain. Give it a while then wean slowly off meds to see if it has indeed gone.

bren

x

Hi all

I have found the comments and info on this subject very useful. My pain is much less but I have a lot of sensory dystortion on both sides of my face and in my mouth (don’t you just hate it when you bite your mouth or tongue?). My pain specialist does not think it is TN but caused by lesions. I have carried out my own research and as a result I have requested an ENT appointment. I also have tinnitus and Hyperacusis and a history of neuroma so it will be interesting to get to the bottom of this. A tendancy to blame everything on MS is finally finding some balance and as my brain is functioning on the reasoning side I need to strike while I can. Probably should have done this years ago.

I find that I have lost a lot of muscle tone in my face, an akward place to exercise any ideas?

Cheers

Moira

Hello,

I have T.N as well. I have had the operation for it ands its good to back to normal. The tablets I took was Carbagen (Carbamazepine) The opp last 18 months aprox, then I have to have it again. They freeze the nerve but it will heal its self. This is a life long problem.

Good luck and ask for the opp

Derek

I’ve had it I’ve got it as well, I am tempted to use words that will get me in trouble, so oh blow. I’ve had so for years I use Tegratol (Carbamapine) I hate it it increases the MS unsteadyness (I’m not sure thats a word) the more I take the worse it gets. I have had Rado Frequency Lesion ops, that may be Thermo-what-it already mentioned under a differant a name, for many years but, the length of effectiveness is getting shorter. I’m going to shout up before I annoy myself. David